Stockholm: Scientists have discovered that blood pressure drugs increase the risk of a stroke.
A major study published in the UK medical journal, The Lancet, says that doctors found that people taking the most common type of beta blocker, atenolol, face a 26 per cent higher chance of suffering a stroke than if they were on other medication.
Beta blockers are a class of drugs traditionally used to lower high blood pressure and reduce the risk of stroke and heart attacks. But the researchers said doctors should in future consider other medicines as the first-line of treatment for patients with high blood pressure.
Beta blockers slow down the heart and widen the arteries by blocking the activity of a chemical called noradrenaline. Another study last year also ssuggested they may in fact be no better than a dummy pill at preventing heart attacks.
The researchers said that whilst patients on beta blockers did better than those on no medication, there were better drugs now available for lowering blood pressure which did not raise the risk of stroke. The latest study pooled data from 13 trials involving more than 105,000 patients.
It found that, overall, those on beta blockers had a three per cent higher chance of dying and a 16 per cent greater risk of stroke than those on other drugs. The risk increased to 26% with atenolol which is widely used in public healthcare in the UK.
When scientists looked at another seven studies involving 27,500 patients, they found that those taking beta blockers were only 19 per cent less likely to have a stroke than those having no treatment at all.
The researchers, led by Professor Lars Hjalmar Lindholm from Umea University Hospital in Sweden, said beta blockers did not work as well as other drugs and carry a higher risk of stroke. ‘We therefore believe that beta blockers should not remain as first choice in the treatment of primary hypertension,’ they said.
But an editorial in The Lancet, however, warned that if people with an underlying heart disease suddenly stopped taking beta blockers it could trigger a heart attack.